Psychotropic drugs and sudden death.

Authors

  • Susana Vaz Carreiro Serviço de Psiquiatria, Hospital São Francisco Xavier, Lisboa.
  • Rui Rocha Martins
  • Alvaro De Carvalho

DOI:

https://doi.org/10.20344/amp.915

Abstract

Sudden death associated with psychotropic drugs is an issue in clinical practice which is currently debated worldwide in the literature. The objective of this work is to review recent literature on the issue (up to the end of 2004). The literature focuses mainly on the association between unexplained sudden death and antipsychotics and, to a lesser degree, tricyclic antidepressants; there are few references to other classes of psychotropic drugs. Over the last few decades various causal mechanisms have been proposed. However, recent literature refers mostly to sudden cardiac death induced by arrhythmias, and discusses, as a possible mechanism, the prolongation of the QTc interval due to the inhibition of potassium channels, leading to the risk of developing torsade de pointes which can result in sudden death. Although these cases of sudden death are rare, associated risk factors are also discussed because it is believed that a combination of several of these factors may increase the risk. We go on to consider recommendations to diminish the risk of sudden death. Finally, we review sudden death cases that have occurred in the last 5 years in the Acute Psychiatric Ward of S. Francisco Xavier Hospital (January 1999 to December 2004).

Downloads

Download data is not yet available.

How to Cite

1.
Carreiro SV, Martins RR, De Carvalho A. Psychotropic drugs and sudden death. Acta Med Port [Internet]. 2006 Aug. 18 [cited 2022 Dec. 10];19(2):151-64. Available from: https://www.actamedicaportuguesa.com/revista/index.php/amp/article/view/915

Issue

Section

Arquivo Histórico